PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How can exercise cause heartburn?

ANSWER

Heartburn is a burning sensation in your chest or throat caused by acid rising up from your stomach, called acid reflux. It’s most commonly triggered by certain foods. But exercise can give you heartburn, too. That can happen from pressure on your belly. That can raise your chances for acid reflux.

SOURCES:

Phil Katz, MD, president-elect, American College of Gastroenterology; clinical professor of medicine, Jefferson Medical College; chairman of gastroenterology, Albert Einstein Medical Center, Philadelphia.

Glenn Eisen, MD, MPH, professor of medicine and director of endoscopy, Oregon Health and Science University, Portland.

Peter Galier, MD, internal medicine specialist, UCLA Medical Center and Orthopaedic Hospital, Santa Monica, Calif.

Anand, G. Fall 2008; vol 8: pp 233-239. Reviews in Gastroenterological Disorders,

Ebrahimi-Mameghani M. , Feb. 1, 2008; vol 11: pp 443-447. Pakistan Journal of Biological Sciences

National Heartburn Alliance: "Medications That May Contribute to Heartburn."

American Gastroenterological Association: "Heartburn."

National Institutes of Health: "Heartburn, Gastroesophageal Reflux (GER), and Gastroesophageal Reflux Disease (GERD)."

Collings, K. , May 2003; vol 35: pp 730-735. Medicine & Science in Sports & Exercise

Reviewed by Jennifer Robinson on January 19, 2017

SOURCES:

Phil Katz, MD, president-elect, American College of Gastroenterology; clinical professor of medicine, Jefferson Medical College; chairman of gastroenterology, Albert Einstein Medical Center, Philadelphia.

Glenn Eisen, MD, MPH, professor of medicine and director of endoscopy, Oregon Health and Science University, Portland.

Peter Galier, MD, internal medicine specialist, UCLA Medical Center and Orthopaedic Hospital, Santa Monica, Calif.

Anand, G. Fall 2008; vol 8: pp 233-239. Reviews in Gastroenterological Disorders,

Ebrahimi-Mameghani M. , Feb. 1, 2008; vol 11: pp 443-447. Pakistan Journal of Biological Sciences

National Heartburn Alliance: "Medications That May Contribute to Heartburn."

American Gastroenterological Association: "Heartburn."

National Institutes of Health: "Heartburn, Gastroesophageal Reflux (GER), and Gastroesophageal Reflux Disease (GERD)."

Collings, K. , May 2003; vol 35: pp 730-735. Medicine & Science in Sports & Exercise

Reviewed by Jennifer Robinson on January 19, 2017

NEXT QUESTION:

What is Barrett's esophagus?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.